Texas, 2008Damaging Wind in Texas, August 23, 2008
August 23, 2008 · NWS SHV · 1 event in 1 county or zone
Scattered showers and thunderstorms developed during the heating of the afternoon in a very unstable airmass across the region. Storms that developed across northeast Texas and extreme northwest Louisiana produced strong wind gusts which downed trees and power lines in the Tyler, Texas area as well as in Bossier City, Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the heating of the afternoon in a very unstable airmass across the region. Storms that developed across northeast Texas and extreme northwest Louisiana produced strong wind gusts which downed trees and power lines in the Tyler, Texas area as well as in Bossier City, Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 1:52 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 1:52 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT SAT AUG 23 2008
.DISCUSSION...
CONVECTION INCREASING ACROSS THE CWA THIS AFTERNOON IN RESPONSE TO
VORT MAX MOVING SOUTH THROUGH ARKANSAS. NAM HAS THE BEST HANDLE ON
THIS SHORT TERM FEATURE...AND USED IT TO INITIALIZE POPS FOR THE
EVENING. HOWEVER...AFTER SUNSET ACTIVITY SHOULD DECREASE RAPIDLY.
NEXT FORECAST CHALLENGE COMES WITH FAY. GFS AGAIN QUICKER THAN NHC
AND BRINGS THE CENTER INLAND MORE. NAM ACTUALLY BRINGS THE CENTER
FURTHER WEST INTO LOUISIANA AND STALLS IT JUST SOUTH OF THE CWA BY
MONDAY...WHICH WOULD PLACE MUCH OF THE AREA IN A FLOOD SITUATION.
ALL THE SOLUTIONS HAVE MERIT...BUT WILL STICK WITH NHC ON THIS ONE.
FAY SHOULD BEGIN TO DEPART THE AREA BY WEDNESDAY...ALLOWING THE
RIDGE TO ONCE AGAIN BUILD EASTWARD. THE GFS NO LONGER HAS A DEEP
TROUGH DIGGING INTO THE SOUTHERN PLAINS BY WEEKS END...SO AFTER
FAY MOVES OFF TO THE NORTHEAST...EXPECT A RETURN OF HOT AND DRY
WEATHER.
&&
.AVIATION...
WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED OVER AR...AND T.S.
FAY MEANDERING WESTWARD ALONG THE FL PANHANDLE. WIDESPREAD CB FIELD
HAS DEVELOPED...ALONG W/CONVECTION ACROSS OK/AR. EXPECT THIS
ACTIVITY TO PREVAIL THRU SUNSET R SO. BY SUNDAY...OUTER BANDS OF
FAY WILL BEGIN EDGING INTO KELD/KMLU...BUT CIGS SHOULD REMAIN VFR
THRU 18Z...EXCEPT AT KMLU...WHERE FORECAST SOUNDINGS SUGGEST A MVFR
CIG BY LATE MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 72 93 74 91 71 / 50 20 20 20 20
MLU 72 88 73 86 72 / 50 50 50 50 30
DEQ 70 94 70 93 68 / 30 10 20 20 20
TXK 71 94 72 91 69 / 30 10 20 20 20
ELD 71 91 72 88 70 / 40 30 30 30 20
TYR 72 94 72 94 71 / 20 10 20 20 10
GGG 71 94 72 92 70 / 30 10 20 20 10
LFK 72 93 72 93 72 / 30 20 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
14/44
Hazardous weather outlook, Aug 23, 11:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 23 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE FOUR STATE
REGION INTO TONIGHT AS ABUNDANT MOISTURE COMBINES WITH
AN UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
ISOLATED WIND GUSTS TO 35 TO 40 MPH...DEADLY LIGHTNING...AND LOCALLY
HEAVY RAINFALL. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN OCCUR IN
A SHORT TIME...RESULTING IN PONDING OF WATER IN STREETS...LOW LYING
AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
TROPICAL STORM FAY OR THE REMNANTS WILL BE MOVING INTO
SOUTHERN MISSISSIPPI ON SUNDAY. THE SYSTEM IS EXPECTED TO
TURN BY MONDAY NIGHT AND MOVE SLOWLY NORTHEAST THROUGH
CENTRAL MISSISSIPPI. RAIN AND THUNDERSTORMS WILL WARP AROUND FAY...
POTENTIALLY RESULTING IN LOCALLY HEAVY RAINFALL FOR EASTERN PARTS OF
LOUISIANA...POSSIBLY AS FAR WEST AS A MONROE TO JENA LINE. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH THIS SYSTEM...HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 23, 4:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT SAT AUG 23 2008
LAZ001>003-010>012-017-018-232330-
BIENVILLE-BOSSIER-CADDO-DE SOTO-NATCHITOCHES-RED
RIVER-SABINE-WEBSTER-
535 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 630 PM CDT FOR THE FOLLOWING
PARISHES
IN NORTHWEST LOUISIANA
CADDO...BOSSIER...WEBSTER...BIENVILLE...DE SOTO...RED RIVER...
NATCHITOCHES AND SABINE
INCLUDING THE FOLLOWING LOCATIONS
BOSSIER CITY...COUSHATTA...EASTWOOD...HAUGHTON...MANSFIELD...RED
CHUTE AND SHREVEPORT
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTH OF
EASTWOOD TO COUSHATTA...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF RED CHUTE TO 19 MILES EAST OF MANSFIELD...MOVING
SOUTHWEST AT 13 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3280 9353 3199 9332 3176 9361 3244 9386
TIME...MOT...LOC 2235Z 024DEG 11KT 3262 9355 3200 9339
13Special weather statement, Aug 23, 4:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT SAT AUG 23 2008
TXZ136-232330-
SMITH-
537 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 630 PM CDT FOR THE FOLLOWING COUNTY
IN NORTHEAST TEXAS
SMITH
INCLUDING THE FOLLOWING LOCATIONS
ARP...TYLER AND WHITEHOUSE
AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF TYLER...MOVING SOUTH AT 23
MPH.
MOTHBALL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3216 9500 3222 9535 3250 9531 3250 9509
TIME...MOT...LOC 2237Z 359DEG 20KT 3241 9520
13Thunderstorm Wind, Smith
- When
- August 23, 4:45 PM CST
- Where
- Smith County, 1.38 mi S of Tyler
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 32.330, -95.300
Trees and powerlines were downed in town on County Road 3013. A tree was also down on a home in Tyler, Texas on the 600 block of Chilton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Flash Flooding in Georgia, August 23 to 24, 20081 death · $11 million · 7 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132032.